What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 1:47 PM MST, 2 hours 13 minutes earlier. Its key messages:
- Showers and thunderstorms will spread south and eastward tonight as the cold front associated with a late season spring storm moves through the area tonight.
- Colder air will cause snow to develop in the mountains with accumulation's above 9,000 feet expected to range from 2 to 5 inches with locally higher amounts.
- Cooler temperatures behind the front on Tuesday will bring markedly cooler temperatures with highs dipping by close to 15 degrees relative to today's highs.
Area forecast discussion, May 20, 1:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
247 PM MDT Mon May 20 2024
.KEY MESSAGES...
- Showers and thunderstorms will spread south and eastward
tonight as the cold front associated with a late season spring
storm moves through the area tonight.
- Colder air will cause snow to develop in the mountains with
accumulation's above 9,000 feet expected to range from 2 to 5
inches with locally higher amounts.
- Cooler temperatures behind the front on Tuesday will bring
markedly cooler temperatures with highs dipping by close to 15
degrees relative to today's highs.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 247 PM MDT Mon May 20 2024
Showers and isolated thunderstorms continued to fire along and
northwest of the cold front associated with the late spring
storm over the Great Basin. This activity has remained northwest
of a line from KDWX to 30S KPUC and isn't likely to shift much
over the next few hours. Meanwhile, there is a marginal threat
of severe wind gusts from stronger cells over the northwest
through early evening. South and east of the line, strong gusty
south to southwest winds were the rule, and while clouds have
increased, no showers were apparent.
The trough axis shifts eastward tonight while a vort lobe
rotating through the base of the trough drives the cold front
across the forecast area. Dynamic forcing along with convergence
along the boundary will cause showers to move to the east and
expand southward with showers becoming more likely as the night
progresses. Infiltration of colder air will bring snow levels
down to near 7000 feet over northeast Utah and northwest
Colorado while hovering from 8500 to 9000 feet elsewhere.
Mountain snow will largely be confined to areas above 8500 feet
in the north and 9000 feet in the south with accumulations more
notable above 9000 and 10000 feet, respectively. Not enough snow
indicated to issue Winter Weather Advisories, but mountain
passes are likely to see impacts, especially at Rabbit Ears and
Vail Passes.
Some of the trough's energy shifts to the northern Plains on
Tuesday, but the main trough is expected to pass over the area
during the day. As a result, showers and thunderstorms remain
likely over the mountains with the northern and central ranges
favored and lesser chances over the lower elevations of eastern
Utah and southwest Colorado. Total mountain snowfall from this
event is expected to be around 3 to 6 inches in the higher
elevations and locally up to 10 inches on favored peaks and
ridges. Temperatures will be markedly cooler behind the front
with highs running close to 10 degrees below seasonal norms.
Drying and clearing is expected in the subsident region in the
wake of the trough Tuesday night. As a result, we'll see an end
to shower activity while clearing and colder air brings
unusually cool overnight lows with temperatures also dipping
to near 10 degrees below normal, though it doesn't appear a
damaging freeze will occur in areas with sensitive vegetation.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 247 PM MDT Mon May 20 2024
Much drier weather is in store on Wednesday in the wake of our
departing trough, but a few returning spotty showers can't be ruled
out across the Continental Divide mountains given lingering residual
moisture and daytime heating. High temperatures will be roughly 4 to
8 degrees below normal for this time of year. By Thursday, mid-level
flow becomes southwesterly again out ahead of another deep trough
and cold front digging across the Intermountain West. In response,
developing warm advection within the southwest flow ahead of the
front will boost high temperatures by about 5 degrees compared to
Wednesday... and more in line with seasonal norms. The cold front is
progged to move across eastern Utah and western Colorado Thursday
afternoon and evening, bringing another shot of cooler air in its
wake. As for precipitation chances, moisture along and ahead of the
front is modest at best, so despite decent forcing, slight chance to
chance PoPs are mainly confined to the high terrain well to the
north of the I-70 corridor, and QPF is mostly under a tenth of an
inch.
Behind the front, a cooler day is expected to round out the work
week on Friday with highs once again several degrees below normal. A
couple trailing waves have the potential to bring a few more rounds
of unsettled weather Friday into the weekend, though significant
differences still exist amongst the latest models. For now, will
continue to lean on the blended solution, which favors northeast
Utah, northwest Colorado, and the higher elevations along and north
of I-70 for any additional precipitation. Given the potential for
more clouds and precip, temperatures will continue to run a few to
several degrees below normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1202 AM MDT Mon May 20 2024
Winds will become gusty this afternoon and evening out ahead of
an approaching strong cold front. Gusts of 30 to 40 mph will be
common at most terminals. Showers and thunderstorms will also
continue to develop along the front in northeast Utah and
northwest Colorado before working south and east by this
evening. The strongest storms will be capable of producing very
strong winds and hail. Terminals will see periods of ILS
breakpoint conditions this afternoon and into the overnight
hours, especially mountain terminals, where rain and snow
showers will likely hang up along the Divide overnight into
Tuesday morning. More widespread showers are expected across
mountain and adjacent valley TAF sites through much of the day
Tuesday with MVFR ceilings and visibility possible.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, May 20, 11:43 AM MST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1243 PM MDT Mon May 20 2024
COZ003-006>014-017>023-UTZ022-025-027>029-211845-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Tavaputs Plateau-
Arches/Grand Flat-La Sal and Abajo Mountains-
Canyonlands/Natural Bridges-
1243 PM MDT Mon May 20 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah and southeast
Utah.
.DAY ONE...This afternoon and tonight.
Warm and windy conditions today ahead of a cold front will bring
wind gusts 30 to 40 mph across the region. Near critical fire
weather conditions this afternoon are expected around the Four
Corners, where fuels remain sub-critical. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows and small
hail are expected in storms today. Accumulating mountain
snows expected above 10000 feet tonight, as cold air behind the
front lowers freezing levels.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
COZ001-002-004-005-UTZ023-024-211845-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
1243 PM MDT Mon May 20 2024
This Hazardous Weather Outlook is for northwest Colorado and
northeast Utah.
.DAY ONE...This afternoon and tonight.
Slightly cooler and windy conditions today ahead of a cold front
will bring wind gusts 30 to 40 mph across the region. Showers and
thunderstorms along the front will work through the region this
afternoon and into the overnight hours. Gusty outflows with the
potential to produce gusts in excess of 60 mph and small hail are
expected with some storms today. Accumulating mountain snows
expected above 10000 feet tonight, as cold air behind the front
lowers freezing levels.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered showers and thunderstorms will continue on Tuesday
behind the front. Gusty outflow winds and small hail will remain a
threat in thunderstorms on Tuesday. Quieter conditions return
Wednesday into late week, when unsettled weather returns to the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Special weather statement, May 20, 11:57 AM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1257 PM MDT Mon May 20 2024
UTZ024-201930-
Eastern Uinta Basin UT-
1257 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN UINTAH COUNTY
THROUGH 130 PM MDT...
At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vernal, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernal, Naples, and Maeser.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 133 and 161.
U.S. Highway 191 in Utah between mile markers 353 and 357.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4027 10962 4041 10971 4061 10939 4035 10917
TIME...MOT...LOC 1857Z 243DEG 30KT 4037 10957
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, May 20, 12:28 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
128 PM MDT Mon May 20 2024
COZ001-UTZ023-024-202000-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
128 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN UINTAH AND
SOUTHEASTERN DAGGETT COUNTIES THROUGH 200 PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Vernal, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Uintah
and southeastern Daggett Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4038 10936 4050 10942 4075 10910 4047 10890
TIME...MOT...LOC 1928Z 245DEG 29KT 4049 10927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, May 20, 12:57 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
157 PM MDT Mon May 20 2024
COZ001-UTZ023-202030-
Lower Yampa River Basin CO-Eastern Uinta Mountains UT-
157 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOFFAT COUNTY
THROUGH 230 PM MDT...
At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles north of Dinosaur, or 31 miles east of Vernal, moving northeast
at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greystone.
This includes Colorado 318 between mile markers 11 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 10904 4064 10911 4089 10877 4059 10850
TIME...MOT...LOC 1956Z 244DEG 34KT 4063 10898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, May 20, 1:31 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
231 PM MDT Mon May 20 2024
COZ001-UTZ024-202100-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
231 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RIO BLANCO COUNTY
THROUGH 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dinosaur, or 37 miles southeast of Vernal, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rangely and Blue Mountain.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 5 and 19.
Colorado 64 between mile markers 2 and 20, and between mile markers
24 and 32.
Colorado 139 near mile marker 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4002 10905 4012 10914 4036 10883 4014 10856
TIME...MOT...LOC 2031Z 234DEG 33KT 4011 10899
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MillerSpecial weather statement, May 20, 1:55 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
255 PM MDT Mon May 20 2024
COZ001-002-202130-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
255 PM MDT Mon May 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOFFAT COUNTY
THROUGH 330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rangely, or 43 miles east of Vernal, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Massadona.
This includes U.S. Highway 40 in Colorado between mile markers 13 and
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4015 10882 4021 10888 4046 10860 4026 10839
TIME...MOT...LOC 2055Z 232DEG 31KT 4022 10877
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MillerLocal storm report, May 20, 4:00 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
500 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Non-Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
05/20/2024 M47 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
&&